Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Co-infected with HBV. Please help.
Mar 29, 2003

I have just had my liver checked last week and found that I am co-infected with HBV. The result is SGOT=49 SGPT= 30. I started treatment 2 years ago with DDI+D4T+EFV. Will the medication that I am taking damage my liver very soon? And there is any chance for development to liver cancer very soon? Please help. I am very very worried. Thailand

Response from Dr. Aberg

I have a few thoughts on your co-infection with Hepatitis B (HBV) and HIV as well as your medications.

Let's start with HBV. Although your liver function tests are normal, I really do not know much about your HBV disease. Did you have a HBV viral load? You also want to know if you have any abnormalities in your liver. Did you have an ultrasound or CT scan? Although uncommon, some individuals with HBV do develop a type of liver cancer called hepatocellular carcinoma. This is a long term complication occurring years (usually >20 years) after infection. Did you get a blood test called alfa-fetal protein (which may be elevated in patients with cancer)? If you have an elevated HBV viral load, many liver specialists would get a liver biopsy to see how much disease is in your liver. Others may just treat your HBV with anti-viral medicines. There are 2 medicines that can be used to treat HBV and HIV. They are 3TC (lamivudine, epivir) and TDF (tenofovir, Viread). There is another drug called adefovir which is used only for HBV. There have been only a few small case reports of treating patients co-infected with HBV/HIV with both 3TC and TDF but those small studies look very encouraging. If you have a clinical trials center near you that is studying this, I would suggest you talk with them. If not, I would be in favor of you taking both 3TC and TDF if you have active HBV disease.

The other concern I have is the combination of DDI (didanosine, Videx) and D4T (stavudine, zerit) especially in the setting of HBV coinfection. This DDI/D4T combination has been associated with the development of lactic acidosis and liver failure (fatty liver). I would personally not recommend this combination for you.

I do not know which drugs are available for you in Thailand. If you are not near any centers offering clinical trials for HBV/HIV infection or you prefer not to participate in a trial, I would recommend that you switch your DDI and D4T for 3TC and TDF but I am making several assumptions. One is that you have not taken 3TC before. If you did, you may have resistance to 3TC by both HIV and HBV. The other is that the combination you are taking now (DDI/D4T/EFV) is working (meaning that your HIV viral load is undetectable). If you have detectable HIV on this regimen, you should change the whole regimen to something that would suppress your HIV viral load.

If you have more questions, please write to me. It is difficult to comment without knowing the answers to some of my questions above. There will be more options for treatment of HBV as well as HIV soon so please do not be so discouraged.



Previous
Switching from Sustiva to Viramune
Next
Failing on T-20

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement